lupus like syndrome

lupus like syndrome

I have RA and have been on many drugs over the last 20 years. May 2006 I started humira with mehotrexate. Everything was OK until last summer, I broke out with red bumps all over torso, arms and legs. The itching was unbearable, 8 months later still taking humira my hair starts thinning!! Two dermatologist later and my ra dr doing ana blood test determined it was lupus like syndrome from the humira!! Please pay attention to your symptoms while on humira. I feel like a lot of side effects are starting to surface from humira and we all need to listen to what our body is trying to tell us. (i actually took myself off of the humira before dr did it just seemed like the right thing to do) I am new here so would love some feed back:)

9 Replies

oldestnewest
  • Hi as you say our body tells us when things are not right so we should be aware what our bodies are telling us as with these diseases there are that many complications that it's no wonder our minds are fiss

  • Indeed! Well said.

    I imagine you were on MTX years ago? Did your hair not thin at all while on that?

    The Lupus symptoms will subside now that you're off Humira but yikes, that's no fun!

    Just curious, you saw two dermatologist for your rash who apparently knew you were on Humira and neither suspected what was up or did at least one of them tell you to get the ANA test?

    Without doubt we have to be our own advocates and learn as much as we can about the meds we're taking (without freaking ourselves out) so we can ask the docs important questions or bob them over the head a bit and jog their memory about our charts. I was put on Humira but I had a positive ANA test when I was first diagnosed with RA and after a little research I told the doctor I really didn't want to poke a possible sleeping bear so could I please try a different one. Not to say that I would have gotten Lupus symptoms but still thought I'd still rather not push my luck. I'm on a different one now and doing well. I only hope I get as many years as you did before something goes astray!

    Will you take some time off Biologics now or try another one? I'm not sure how that works. Do you wait until your symptoms are all clear first? Either way I wish you the best.

    Such a cute pup!!🌺

  • Yes, I have been on methotrexate for many years. I did have the ana test done by one of the dermatologist and he was quick to diagnose me with lups but no relation to the humira. I just felt like it was from the humira and that i had "lupus like syndrome". That is why i was sent to dermatologist number 2. To be honest i felt like nobody was listening to me and i still feel this way. I go back to my ra doctor may 25th i will get the results from blood work to see if my muscles are in any way affected.

    I was given these options from my ra dr i guess he will leave it up to me which treatment i chose: xeljanz, actemra, orencia and rituximals.(i am having a hard time with his handwriting so i am unsure of the spelling)

    Looking back i wish that i had been more in tune with my body, blood work and the meds that i was being put on. I am hoping by the end of June that all of my "lupus like syndrome" will be completely gone. I am 51 years old and my daughter just moved to Florida and when i visit i cant enjoy the beautiful sun and beaches because i am terrified of this lupus rash:(

    Thank you for your input and hope we can all help each other out by posting our issues and feel like we are not alone.

    My dog eve passed away march 4th of this year, she would of been 16 December 24th. She is truly missed.

  • I have also seen my second dermatologist today, this could be my post as last year my skin came out in red bumps, and it was so very itchy, I itched until it bled, my first dermatologist did my ANA and said it was lupus, but my rheumy consultant said it wasn't, I have been to see a different dermatologist today and he thinks it is Lupus, he has arranged more ANA blood tests and is going to write to my rheumy consultant, they aLio think I am photosensitive, I am on Rituximab.

  • I am currently experiencing much of what was discussed above. The awful itching has been going on for about a month now. I have been on salazopyrin for about three years. I was doing very well on it until a month ago. My inflammation levels are the highest its ever been. Doc put me on Rheumalef. I showed her my itchy skin rash that is all over my body , but she dismissed it as nothing. Not sure what to think.

  • last summer when i went in for my ra check up. I told him I had had a really bad rash and had my phone to show him the pictures of how they looked when it was really bad. He said "i am not concerned about your rash" I guess it didn't pertain to ra and he didn't want to hear about it. My inflammation was really bad at the time of the rash. What i have come to believe is that the humira quit working because it was too busy giving me "lupus like syndrome" my skin reacted as well as my joints and the final straw which came a few months after the rash was my hair thinning!! today as i type this i have extreme numbness in my feet. I panicked but think it is either from the syndrome or the prednisone that i am currently taking.

  • gitaga why are the doctors dismissing these rashes?? we are on strong medications and they need to listen to us when we have rashes, hair thinning, numbness etc...... so frustrating and scary.

  • Hi there,

    Last summer when you showed your Rheumatologist your rash you mentioned that you had a lot of inflammation. Did you and your doctor feel that your RA was well controlled despite the inflammation? It's also a little surprising he didn't care about the rash when he knows there is a possibility that Humira can cause drug induced Lupus. Did you test negative for ANA when you were first diagnosed with RA?

    The thing is you were on Humira for a long time. Most people have to switch after awhile because as you know they do tend to stop working and last summer sounds like you should have discussed whether your treatment should have been adjusted to get your inflammation better controlled (not to mention the rash issue)

    I know it's frustrating trying to decide which med to try and googling each doesn't seem to help either.

    I'm on Orencia infusions- once a month I know they have self injection but for now I chose to have the infusion. It takes less than 30 minutes and I get to speak to my doctor before and he checks all my joints to see how I'm doing. I don't have any side effects from Orencia. It did, however, take about 5 months before I felt a huge difference.

    I'm not sure if that helps you but I've been in your positions before and it's no fun picking meds.

    I hope the Lupus symptoms are fading and whatever you choose works brilliantly for you.

  • Hi Lucy11, when i told him about the rash and that i had pictures he said"i am not concerned about your rash"!! Honestly last summer so much was going on in my life i just assumed it was stress related. I found when i am under a lot of stress my flares are really bad. I am 51 years old and was diagnosed when i was 32. I did find my letter dated back in 1999 when i first started going to this dr. I do not see any thing about the ana test but my rheumatoid factor blood test was markedly positve at 120. In the last 8 months i have had two ana test along with two skin biopsy's. I knew that this was related to the humira and the "lupus like syndrome" that it can cause before the dr's ever concluded. The ra dr said I was a first and he has never seen this before. I find that hard to believe i find this everyday on the internet of people having lupus like syndrome from humira.

You may also like...